Alert archive / Texas / Freeze Warnings in 2013

Freeze Warning 13, NWS Amarillo, TX

October 24, 2013Beaver County, Texas County, Oklahoma; 11 counties in Texas

NWS Amarillo, TX issued this freeze warning at Oct 24, 2013, 8:39 PM CDT for Beaver County, Texas County, Oklahoma; 11 counties in Texas. It took effect at Oct 25, 2013, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2013, 8:39 PM CDT (01:39 UTC)
In effect from
Oct 25, 2013, 1:00 AM CDT
Expired
Oct 25, 2013, 9:27 AM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 101 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WWUS74 KAMA 250139
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT THU OCT 24 2013

OKZ002-003-TXZ003>005-008>010-013>015-018-019-251000-
/O.NEW.KAMA.FZ.W.0013.131025T0600Z-131025T1500Z/
TEXAS-BEAVER-HANSFORD-OCHILTREE-LIPSCOMB-HUTCHINSON-ROBERTS-
HEMPHILL-CARSON-GRAY-WHEELER-ARMSTRONG-DONLEY-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...SPEARMAN...
GRUVER...PERRYTON...BOOKER...HIGGINS...FOLLETT...BORGER...MIAMI...
CANADIAN...PANHANDLE...WHITE DEER...PAMPA...SHAMROCK...WHEELER...
CLAUDE...CLARENDON
839 PM CDT THU OCT 24 2013

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY. 

* EVENT...TEMPERATURES ARE EXPECTED TO FALL INTO THE 29 TO 32 DEGREE
  RANGE ACROSS MUCH OF THE EASTERN TWO THIRDS OF THE PANHANDLES.

* TIMING...TEMPERATURES COULD FALL BELOW 32 DEGREES AS EARLY AS 1 AM
  FRIDAY MORNING AND REMAIN BELOW FREEZING AS LATE AS 10 AM.

* IMPACTS...COLD CONDITIONS COULD KILL OR DAMAGE CROPS AND OTHER
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TXZ020-251000-
/O.NEW.KAMA.FR.Y.0005.131025T0600Z-131025T1500Z/
COLLINGSWORTH-
INCLUDING THE CITY OF...WELLINGTON
839 PM CDT THU OCT 24 2013

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY. 

* EVENT...TEMPERATURES ARE EXPECTED TO FALL INTO THE 33 TO 36 DEGREE
  RANGE IN COLLINGSWORTH COUNTY TONIGHT.

* TIMING...TEMPERATURES COULD FALL BELOW 36 DEGREES AS EARLY AS 1 AM
  FRIDAY MORNING AND REMAIN BELOW 36 DEGREES INTO THE MID MORNING
  HOURS FRIDAY.

* IMPACTS...COLD CONDITIONS COULD KILL OR DAMAGE CROPS AND OTHER
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT MINIMUM TEMPERATURES OF 33 TO
36 DEGREES ARE EXPECTED WITH WIND SPEEDS LESS THAN 10 MPH AND
GENERALLY CLEAR SKIES. THESE CONDITIONS MAY OR MAY NOT CAUSE
FROST TO DEVELOP. HOWEVER...SENSITIVE PLANTS MAY BE KILLED IF
LEFT UNCOVERED.

&&

$$
2 follow-up statements
353 
WWUS74 KAMA 250952
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
452 AM CDT FRI OCT 25 2013

OKZ002-003-TXZ003>005-008>010-013>015-018-019-251500-
/O.CON.KAMA.FZ.W.0013.000000T0000Z-131025T1500Z/
TEXAS-BEAVER-HANSFORD-OCHILTREE-LIPSCOMB-HUTCHINSON-ROBERTS-
HEMPHILL-CARSON-GRAY-WHEELER-ARMSTRONG-DONLEY-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...SPEARMAN...
GRUVER...PERRYTON...BOOKER...HIGGINS...FOLLETT...BORGER...MIAMI...
CANADIAN...PANHANDLE...WHITE DEER...PAMPA...SHAMROCK...WHEELER...
CLAUDE...CLARENDON
452 AM CDT FRI OCT 25 2013

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* EVENT...TEMPERATURES ARE EXPECTED TO FALL INTO THE 29 TO 32 
  DEGREE RANGE ACROSS MUCH OF THE EASTERN TWO THIRDS OF THE 
  PANHANDLES. 

* TIMING...TEMPERATURES COULD FALL BELOW 32 DEGREES AND REMAIN BELOW
  FREEZING AS LATE AS 10 AM.

* IMPACTS...COLD CONDITIONS COULD KILL OR DAMAGE CROPS AND OTHER 
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TXZ020-251500-
/O.CON.KAMA.FR.Y.0005.000000T0000Z-131025T1500Z/
COLLINGSWORTH-
INCLUDING THE CITY OF...WELLINGTON
452 AM CDT FRI OCT 25 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* EVENT...TEMPERATURES ARE EXPECTED TO FALL INTO THE 33 TO 36 DEGREE
  RANGE IN COLLINGSWORTH COUNTY EARLY THIS MORNING.

* TIMING...TEMPERATURES COULD FALL BELOW 36 DEGREES AND REMAIN BELOW
  36 DEGREES INTO THE MID MORNING HOURS TODAY.

* IMPACTS...COLD CONDITIONS COULD KILL OR DAMAGE CROPS AND OTHER 
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT MINIMUM TEMPERATURES OF 33 TO
36 DEGREES ARE EXPECTED WITH WIND SPEEDS LESS THAN 10 MPH AND
GENERALLY CLEAR SKIES. THESE CONDITIONS MAY OR MAY NOT CAUSE
FROST TO DEVELOP. HOWEVER...SENSITIVE PLANTS MAY BE KILLED IF
LEFT UNCOVERED.

&&

$$

COCKRELL
920 
WWUS74 KAMA 251427
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
927 AM CDT FRI OCT 25 2013

OKZ002-003-TXZ003>005-008>010-013>015-018-019-251530-
/O.CAN.KAMA.FZ.W.0013.000000T0000Z-131025T1500Z/
TEXAS-BEAVER-HANSFORD-OCHILTREE-LIPSCOMB-HUTCHINSON-ROBERTS-
HEMPHILL-CARSON-GRAY-WHEELER-ARMSTRONG-DONLEY-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...SPEARMAN...
GRUVER...PERRYTON...BOOKER...HIGGINS...FOLLETT...BORGER...MIAMI...
CANADIAN...PANHANDLE...WHITE DEER...PAMPA...SHAMROCK...WHEELER...
CLAUDE...CLARENDON
927 AM CDT FRI OCT 25 2013

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE FREEZE
WARNING. 

TEMPERATURES HAVE WARMED INTO THE MID 30S TO LOWER 40S...AND WILL
CONTINUE TO CLIMB TODAY. 

$$

TXZ020-251530-
/O.CAN.KAMA.FR.Y.0005.000000T0000Z-131025T1500Z/
COLLINGSWORTH-
INCLUDING THE CITY OF...WELLINGTON
927 AM CDT FRI OCT 25 2013

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES HAVE WARMED INTO THE LOWER 40S...AND WILL CONTINUE TO
CLIMB TODAY.

$$

KB

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this freeze warning went out at Oct 24, 7:00 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 24, 7:00 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT THU OCT 24 2013

.AVIATION...DISCUSSION FOR 00Z TAFS

VFR CONDITIONS SHOULD PREVAIL. THERE IS A VERY SLIGHT CHANCE THAT A
FEW LOW CLOUDS COULD DEVELOP AROUND 2KFT FROM ROUGHLY 10Z-15Z...BUT
THE CHANCE IS LOW ENOUGH TO PRECLUDE INCLUSION IN THE TAFS.

THERE IS ALSO A VERY SLIGHT CHANCE FOR A RAIN SHOWER DURING THE DAY
ON FRIDAY...BUT AGAIN THE CHANCE IS TOO LOW TO INCLUDE. WINDS WILL
VEER FROM SE TO SSW BY THE END OF THE PERIOD.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 325 PM CDT THU OCT 24 2013/

DISCUSSION...
SURFACE HIGH PRESSURE WILL MOVE OFF TO THE EAST OF THE PANHANDLES
TONIGHT. SOUTHEAST SURFACE WINDS WILL BECOME SOUTH TO SOUTHWEST AND
GUSTY ON FRIDAY IN RESPONSE TO A DEEPENING SURFACE LOW OVER EASTERN
COLORADO. STILL DO NOT EXPECT MUCH IN THE WAY OF MOISTURE ADVECTION
AHEAD OF AN UPPER LEVEL SHORT WAVE TROUGH MOVING THIS DIRECTION
FROM THE SOUTHERN ROCKIES ON FRIDAY. STILL THINK THAT THIS SYSTEM
WILL STILL HAVE ENOUGH LIFT WITH IT TO PRODUCE SOME SHOWERS FRIDAY
AFTERNOON INTO SATURDAY ACROSS THE AREA...WITH THE BEST CHANCES
ACROSS THE SOUTHERN TEXAS PANHANDLE. A THUNDERSTORM OR TWO WILL ALSO
BE POSSIBLE ON SATURDAY AS A COLD FRONT MOVES SOUTH AND PROVIDES SOME
EXTRA LIFT ALONG WITH THE UNSTABLE ATMOSPHERE UNDER THE SHORT WAVE
TROUGH MOVING ACROSS.

TEMPERATURES WILL WARM BACK UP AGAIN ABOVE NORMAL BY SUNDAY AS A LEE-
SIDE SURFACE TROUGH ENCOURAGES DOWNSLOPE WINDS.

AFTER MONDAY...THE MODELS DO NOT AGREE. THE GFS IS THE MOST
PROGRESSIVE WITH THE UPPER TROUGH OVER THE WESTERN U.S. THE CMC
MODEL IS JUST ABOUT AS FAST AS THE GFS BUT IT SWINGS THE UPPER
TROUGH MUCH FURTHER TO THE NORTH. THE ECMWF IS THE SLOWEST OF THE
MODELS. THE ECMWF MODEL IS THE PREFERRED MODEL TODAY. BUT CHECK BACK
TOMORROW...BECAUSE IT COULD BE ANOTHER MODEL. WE ARE LEANING TOWARD
THE ECMWF MODEL BECAUSE IT LOOKS LIKE THE RIDGE OFF OF THE WEST
COAST WILL AMPLIFY QUITE A LITTLE. IN TURN THE UPPER TROUGH SHOULD
DIG SOUTHWARD ON THE FRONT SIDE OF THIS RIDGE THROUGH CALIFORNIA
BEFORE IT LIFTS OUT TO THE EAST AND NORTHEAST. THE PROBLEM IS THAT
THE UPPER LEVEL LOW MAY EVEN DIG FURTHER SOUTH THAN THE CURRENT
ECMWF AND IT MAY TAKE LONGER TO LIFT OUT. THEREFORE...HAVE
CONTINUED TO LEAVE POPS OUT OF THE FORECAST.

WHILE THE UPPER LEVEL TROUGH IS DIGGING SOUTHWARD ACROSS THE WESTERN
U.S. A BACKDOOR COLD FRONT MAY TRY TO MOVE INTO THE PANHANDLES AS
EARLY AS TUESDAY. THIS FRONT MAY THEN MOVE BACK AND FORTH ACROSS
OUR AREA UNTIL THURSDAY. THERE IS SOME INDICATION THAT THERE COULD
BE COOL CONDITIONS WITH LOW CLOUDS AND DRIZZLE BEHIND THIS COLD FRONT
WITH SUNNY AND WARM CONDITIONS AHEAD OF IT. THE BIG QUESTION WILL
BE JUST HOW SHALLOW THE FRONT WILL BE AND WILL IT LIFT NORTH OUT OF
THE CWA EACH DAY OR NOT. FOR NOW HAVE GONE TOWARD THE WARMER
SOLUTION...THINKING THAT THE AIR MASS WILL BE VERY SHALLOW AND EASY
TO ERODE UNDER THE OCTOBER SUNSHINE.

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. SOME SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AND THEN
THE 20 FOOT WINDS WILL BE LESS THAN 20 MPH WITH LOWEST
RELATIVE HUMIDITY VALUES LESS THAN 20 PERCENT ACROSS THE
WESTERN PANHANDLES ON MONDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/16
Hazardous weather outlook, Oct 24, 8:38 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
838 PM CDT THU OCT 24 2013

OKZ001>003-TXZ001>020-251100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
838 PM CDT THU OCT 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

VERY COLD WEATHER IS EXPECTED TONIGHT OVER THE EASTERN AND CENTRAL
PANHANDLES. TEMPERATURES AT OR BELOW FREEZING ARE EXPECTED FOR MUCH
OF THIS AREA...WHERE A FREEZE WARNING HAS BEEN ISSUED. IN
COLLINGSWORTH COUNTY...TEMPERATURES JUST ABOVE FREEZING ARE EXPECTED
THOUGH FROST IS STILL POSSIBLE...THUS A FROST ADVISORY HAS BEEN
ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE FREEZE WARNING AND FROST ADVISORY CONTINUES THROUGH 10 AM
TOMORROW MORNING.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHEAST HALF OF
THE TEXAS PANHANDLE ON SATURDAY. NO STRONG OR SEVERE STORMS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON/GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:39 PM CDTFrost AdvisoryAMACollingsworth13 hr

Nearby

Freeze Warnings in Texas, 2013Freeze Warnings in Oklahoma, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.